Patients on warfarin, with initial INR higher than 3, at greater risk of delayed hemorrhage
WEDNESDAY, May 30 (HealthDay News) -- Minor head trauma patients taking warfarin should have a repeat computed tomography (CT) scan prior to discharge to detect delayed hemorrhage, particularly in those with an initial international normalized ratio (INR) higher than 3, according to research published in the June issue of the Annals of Emergency Medicine.
Vincenzo G. Menditto, M.D., of the Ospedali Riuniti di Ancona in Italy, and colleagues conducted a prospective case series of 97 consecutive patients receiving warfarin who had experienced a minor head injury. The authors sought to evaluate whether a 24-hour observation protocol and repeat CT scan is optimal management for patients who have had one negative CT scan.
The researchers found that, in 6 percent of 87 patients for whom a repeat CT scan was available, a new hemorrhagic lesion was detected, which resulted in hospitalization for three patients and craniotomy for one patient. Two patients were later readmitted for symptomatic subdural hematomas after receiving two negative CT scans. Patients with an INR greater than 3 were 14 times more likely to experience a delayed hemorrhage as those with a lower INR.
"In conclusion, our data support the general effectiveness of the European Federation of Neurological Societies' recommendations for 24-hour observation followed by a repeated head CT scan for anti-coagulated patients with a minor head injury," the authors write. "This protocol will identify most occurrences of delayed bleeding. An initial international normalized ratio greater than 3 suggests higher risk."